Alert archive / Michigan / Flash Flood Warnings in 1996

Flash Flood Warning 36, NWS Grand Rapids, MI

December 29, 1996Ottawa County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Dec 29, 1996, 11:27 PM EST for Ottawa County, Michigan. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 29, 1996, 11:27 PM EST (04:27 UTC)
Expired
Dec 30, 1996, 12:00 PM EST
In force
13 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1996-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1996-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 300427
FFWGRR
MIC139-012100-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1127 PM EST SUN DEC 29 1996
 
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL WEDNESDAY AFTERNOON FOR PERSONS
LIVING ALONG THE GRAND RIVER IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST LOWER MICHIGAN
 
   ...NORTHWEST OTTAWA COUNTY
 
FLOODING HAS OCCURRED ALONG THE GRAND RIVER IN ROBINSON TOWNSHIP NEAR
118TH STREET DUE TO AN ICE JAM THAT HAS FORMED ALONG A BEND IN THE RIVER
AT 144TH STREET...NEAR THE GRAND HAVEN STATE GAME AREA. ONE HOME AND A
GARAGE IN THE VAN LOPIK SUBDIVISION HAVE BEEN SURROUNDED BY FLOOD
WATERS.
 
SOME FLUCTUATION IN THE RIVER LEVEL UPSTREAM OF THE ICE JAM MAY OCCUR
OVER THE NEXT SEVERAL DAYS.  AT THIS TIME...IT IS EXPECTED THAT ABOVE
FREEZING TEMPERATURES DURING THE MIDDLE PART OF THE WEEK WILL ALLOW THE
ICE JAM TO BREAK.  HOWEVER...FLOODING UPSTREAM OF THE ICE JAM IS
EXPECTED TO CONTINUE THROUGH TUESDAY.
 
PERSONS LIVING ALONG THE GRAND RIVER IN ROBINSON TOWNSHIP EAST OF 144TH
STREET NEED TO MONITOR RIVER LEVELS OVER THE NEXT SEVERAL DAYS...AND BE
PREPARED TO MOVE TO HIGHER GROUND SHOULD FLOOD WATERS THREATEN.  IN
ADDITION...PERSONS LIVING DOWNSTREAM OF THE ICE JAM...PARTICULARLY ALONG
152ND AVENUE AND MERCURY DRIVE WEST OF 144TH STREET SHOULD REMAIN AWARE
OF THE POTENTIAL FOR RAPID FLOODING SHOULD THE ICE JAM BREAK SUDDENLY...
ALLOWING THE WATER BA$CKED UP BEHIND THE JAM TO SURGE QUICKLY DOWNSTREAM.
 
BORIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Dec 29, 9:56 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Dec 29, 9:56 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
955 PM EST SUN DEC 29 1996

02Z SURFACE ANALYSIS SHOWING SHARP WIND SHIFT/TROUGH LYING EAST-WEST
ACROSS CENTRAL LOWER MICHIGAN THIS EVENI

Nearby

Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.